Alert archive / Missouri / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 106, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at May 9, 1998, 1:50 PM CDT for Ozark County, Missouri. It was in force for 50 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- May 9, 1998, 1:50 PM CDT (18:50 UTC)
- Expired
- May 9, 1998, 2:40 PM CDT
- In force
- 50 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
County Ozark County, MO
The radar
The Springfield radar (KSGF), 107 km from the middle of the area, began a volume at 18:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 9, 2:25 PM CDT | Hail 0.75 | Isabella, MO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 9, 1:00 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 6.8 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1409 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 25 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:22 AM CDT, 11 hours 28 minutes earlier.
Area forecast discussion, May 9, 2:22 AM CDT, 11 hours 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 222 AM CDT SAT MAY 9 1998 FCST PROBLEM...HOW MUCH RAIN AND POTENTIAL FOR LOCAL FLOODING. SATELLITE SHOWS MCS OVR NE TX SUPPRESSING MUCH OF THE RAIN TO OUR SOUTH WITH RAIN HAVING A DIFFICULT TIME ADVANCING INTO NW AR. MAIN 50H UPPER LOW SEEN ON WATER VAPOR OVR SOUTH TEXAS PANHANDLE. MAIN SFC LOW AND SVR WEATHER THREAT WITH THIS SYSTEM TO STAY WELL TO OUR SOUTH ACROSS CNTRL AND SRN AR INTO MS/AL. HOWEVER...AGREE WITH DISCUSSION FROM 94E OF HEAVY RAIN THREAT (1.0 +) OVR FAR SW AND SCNTRL MO AS 50H UPPER LOW MOVES THRU NRN ARK AND ASSOCIATED UPPER DIFFLUENCE MOVES ALONG SRN TIER OF COUNTIES. TIMING OF PCPN SLOWER THAN PAST RUNS AND MORE IN LINE WITH NGM OF 24 HOURS A GO. THUS PREFER NGM AND ITS QPF PLACEMENT WITH THE 50H SYSTEM. FOR THIS MORNING RAIN TO HAVE HARD TIME ADVANCING NORTHEAST. STRONG 70H VVEL WILL DEVELOP AHEAD OF 50H LOW AND GENERATE A WIDE AREA OF RAIN AND EMBEDDED TSTMS THIS AFTERNOON INTO THE EVENING. BASED ON EXPECTED QPF AND 94E AND CONSIDERING THE OZARK TERRAIN WILL ISSUE A FFA FOR SRN TIER OF COUNTIES (SOUTH OF SGF)...BASICALLY NEOSHO/PINEVILLE EAST TO EMINENCE/ALTON FOR THIS AFTERNOON AND EVENING. WILL NOT INCLUDE ANY SE KS COUNTIES AS THAT AREA TENDS TO BE MUCH LESS FLASHY IN NATURE. ABOVE WAS COORD WITH NWSFO STL...LIT...AND NWSO PAH. LINGERING 85H MOISTURE TO CAUSE CLOUDS TO LIKELY LINGER INTO SUNDAY BEFORE CLEARING BEGINS IN THE AFTERNOON FROM WEST TO EAST IN THE AFTERNOON. DUE TO CLOUDS AND RAIN WILL FOLLOW LOWER FWC MOS TODAY AND GO SLIGHTLY LOWER THAN MOS ON SUNDAY. RECOMMENDATIONS FOR TODAY (FOR COORDINATION ONLY): **FFA AS DISCUSSED ABOVE FOR SRN TIER OF COUNTIES INCL BRANSON/WEST PLAINS** JLN/SE KS...PERIODS OF RAIN AND THUNDERSTORMS...MAINLY THIS AFTERNOON. HIGH MID TO UPPER 60S. EAST WIND 10 TO 15 MPH. RAIN CHANCE 90 PERCENT. SGF/UNO...THIS AM: RAIN DEVELOPING. THIS AFTN: PERIODS OF RAIN AND A FEW THUNDERSTORMS. HIGH MID TO UPPER 60S. EAST WIND 10 TO 15 MPH. RAIN CHANCE 90 PERCENT. AIZ/VIH...CLOUDY THIS MORNING...PERIODS OF RAIN THIS AFTERNOON. RAIN CHANCE IS 80 PERCENT. HIGH NEAR 70. EAST WIND 10 TO 15 MPH. CCF SGF RE 067/052 069/052 06981 JLN RB 067/052 073/055 0696- RIDDLE
In the hours before
Local storm report, May 9, 9:18 AM CDT, 4 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
918 AM CDT SAT MAY 09 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 AM BLUE EYE MO 1.75 INCH HAIL
05/09/98 STONE QUARTER TO GOLF BALL SIZED
HAIL COVERED THE GROUND.
REPORTED BY POST OFFICELocal storm report, May 9, 10:03 AM CDT, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1003 AM CDT SAT MAY 09 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0911 AM BLUE EYE MO 1.75 INCH HAIL
05/09/98 STONE QUARTER TO GOLF BALL SIZED
HAIL COVERED THE GROUND.
REPORTED BY POST OFFICE
0929 AM BRANSON MO 1.75 INCH HAIL
05/09/98 TANEY MINOR CAR DAMAGE REPORTED
ALONG THE BRANSON STRIP.
0953 AM SPARTA MO .75 INCH HAIL
05/09/98 CHRISTIAN AMATEUR RADIO REPORTLocal storm report, May 9, 10:28 AM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MISSOURI
1028 AM CDT SAT MAY 09 1998
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1011 AM UDALL MO .75 INCH HAIL
05/09/98 OZARK REPORTED AT THE UDALL BOAT
DOCK
1023 AM CAULFIELD MO .75 INCH HAIL
05/09/98 HOWELL AMATEUR RADIO REPORT.Special weather statement, May 9, 12:48 PM CDT, 1 hour 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 PM CDT SAT MAY 9 1998 THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN MISSOURI... ...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR EXTREME SOUTHERN MISSOURI... A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THIS EVENING. THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS. A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON AND SALEM. THE TORNADO WATCH INCLUDES THE SPRINGFIELD...BRANSON...WEST PLAINS AND JOPLIN AREAS AND IS IN EFFECT UNTIL 700 PM. THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND EMINENCE LINE. IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING. SUTTON
Special weather statement, May 9, 12:48 PM CDT, 1 hour 2 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1248 PM CDT SAT MAY 9 1998 THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN MISSOURI... ...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR EXTREME SOUTHERN MISSOURI... A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THIS EVENING. THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS. A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON AND SALEM. THE TORNADO WATCH INCLUDES THE SPRINGFIELD...BRANSON...WEST PLAINS AND JOPLIN AREAS AND IS IN EFFECT UNTIL 700 PM. THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND EMINENCE LINE. IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING. SUTTON
Special weather statement, May 9, 1:00 PM CDT, 50 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-101800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 100 PM CDT SAT MAY 9 1998 THIS STATEMENT IS VALID FOR THE FOLLOWING COUNTIES... ...IN KANSAS... BOURBON CHEROKEE CRAWFORD ...IN MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...TORNADO WATCH 319 IN EFFECT UNTIL 7 PM FOR PORTIONS OF SOUTHERN MISSOURI... ...FLASH FLOOD WATCH IN EFFECT THIS AFTERNOON AND EVENING FOR EXTREME SOUTHERN MISSOURI... A STORM SYSTEM OVER OKLAHOMA EARLY SATURDAY MORNING WILL MOVE INTO NORTHERN ARKANSAS THIS AFTERNOON. AS A RESULT...HEAVY RAINFALL AND SEVERE THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MISSOURI OZARKS AND SOUTHEAST KANSAS THROUGH THIS EVENING. THE AIRMASS ACROSS EXTREME SOUTHERN MISSOURI HAS DESTABILIZED AND SEVERE THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON AS THE SYSTEM OVER OKLAHOMA MOVES EAST. THE WIND PROFILE IN THE LOWER ATMOSPHERE IS FAVORABLE FOR TORNADO DEVELOPMENT. LARGE HAIL AND HEAVY RAINFALL WILL ALSO BE POSSIBLE IN THE SEVERE THUNDERSTORMS. A TORNADO WATCH HAS BEEN ISSUED FOR THAT PORTION OF SOUTHERN MISSOURI ALONG AND SOUTH OF A LINE FROM LAMAR TO STOCKTON...LEBANON AND SALEM. THE TORNADO WATCH AREA INCLUDES THE SPRINGFIELD... BRANSON ...WEST PLAINS AND JOPLIN AREAS AND IS IN EFFECT UNTIL 700 PM. THE LARGE AREA OF RAIN AND EMBEDDED THUNDERSTORMS THAT DEVELOPED ACROSS SOUTHEAST KANSAS AND NORTHEAST OKLAHOMA SATURDAY MORNING WILL CONTINUE TO SPREAD ACROSS SOUTHWEST MISSOURI THIS AFTERNOON. ONE TO TWO INCHES OF RAIN IS POSSIBLE THROUGH MIDNIGHT. THE AREA ALONG THE MISSOURI/ARKANSAS BORDER IS THE MOST LIKELY AREA FOR HEAVY RAIN THIS AFTERNOON AND A FLASH FLOOD WATCH CONTINUED IN EFFECT THROUGH THIS EVENING FOR AREAS ALONG AND SOUTH OF A NEOSHO TO OZARK AND EMINENCE LINE. IF YOU ARE PLANNING OUTDOOR ACTIVITIES THIS AFTERNOON AND EVENING...BE ON THE LOOKOUT FOR THUNDERSTORM DEVELOPMENT. BE PREPARED TO MOVE TO HIGHER GROUND QUICKLY SHOULD HEAVY RAIN DEVELOP OR SEEK SHELTER IN A STRONG BUILDING SHOULD SEVERE WEATHER THREATEN. BE ESPECIALLY CAREFUL IN CAMPGROUNDS AND AROUND LOW WATER CROSSINGS AND SMALL STREAMS WHICH WILL FLOOD QUICKLY. SPOTTER ACTIVATION WILL LIKELY BE REQUIRED FOR AREAS ALONG THE MISSOURI/ARKANSAS BORDER THIS AFTERNOON. SPOTTERS SHOULD ALSO REPORT FLOODED LOW WATER CROSSINGS AND OTHER LOW AREA FLOODING. SUTTON
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 9, 8:29 AM CDT | Severe Thunderstorm Warning | SGF | Stone | 36 min |
| May 9, 8:32 AM CDT | Severe Thunderstorm Warning | SGF | Lawrence | 33 min |
| May 9, 9:05 AM CDT | Severe Thunderstorm Warning | SGF | Stone, Taney | 50 min |
| May 9, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas | 62 min |
| May 9, 9:33 AM CDT | Severe Thunderstorm Warning | SGF | Ozark | 62 min |
| May 9, 10:09 AM CDT | Severe Thunderstorm Warning | SGF | Howell | 51 min |
| May 9, 10:13 AM CDT | Severe Thunderstorm Warning | SGF | Webster, Wright | 37 min |
| May 9, 12:38 PM CDT | Severe Thunderstorm Warning | SGF | Howell | 37 min |
| May 9, 1:31 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 34 min |
| May 9, 2:21 PM CDT | Severe Thunderstorm Warning | SGF | Taney | 49 min |
| May 9, 2:48 PM CDT | Flash Flood Warning | SGF | Barry | 4 hr |
| May 9, 3:47 PM CDT | Flash Flood Warning | SGF | Stone, Taney | 4 hr |
| May 9, 4:56 PM CDT | Flash Flood Warning | SGF | Douglas, Howell, Ozark | 4 hr |
| May 9, 5:39 PM CDT | Flash Flood Warning | SGF | Benton, Morgan | 2 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.